Alert archive / Maine / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jun 29, 2023, 6:18 PM EDT for Somerset County, Maine. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 6:18 PM EDT (22:18 UTC)
- Expired
- Jun 29, 2023, 8:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 180 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:15 PM EDT | FLASH FLOOD | 2 Sw Brassua, ME | Via Somerset dispatch. Fire Chief reports multiple flooded points and washouts along Jackman Rd in Sandwich Academy Grant. Will need to follow up with Fire Chief. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621
WGUS51 KGYX 292218
FFWGYX
MEC025-300030-
/O.NEW.KGYX.FF.W.0022.230629T2218Z-230630T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
618 PM EDT Thu Jun 29 2023
The National Weather Service in Gray has issued a
* Flash Flood Warning for...
Somerset County in west central Maine...
* Until 830 PM EDT.
* At 618 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jackman, Johnson Mountain, Parlin Pond, Upper Enchanted, West Fork
Plantation, Long Pond, Misery, Chase Stream, Hobbstown and
Sandwich Academy Grant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4564 6989 4558 7014 4546 7034 4539 7036
4535 7025 4542 7002 4549 6989 4556 6991
FLASH FLOOD...RADAR INDICATED
$$
GC1 follow-up statement
044
WGUS71 KGYX 300023
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
823 PM EDT Thu Jun 29 2023
MEC025-300033-
/O.EXP.KGYX.FF.W.0022.000000T0000Z-230630T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset ME-
823 PM EDT Thu Jun 29 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT THIS EVENING FOR
SOMERSET COUNTY...
The heavy rain has ended. Please continue to heed remaining road
closures.
LAT...LON 4564 6989 4558 7014 4546 7034 4539 7036
4535 7025 4542 7002 4549 6989 4556 6991
$$
GCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:08 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 29, 4:08 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Gray ME
408 PM EDT Thu Jun 29 2023
.SYNOPSIS...
Showers and thunderstorms will continue into this evening
bringing the threat of locally heavy rain mainly across western
Maine. Activity wanes tonight before renewed chances for showers
and storms across the interior Friday. A brief drying trend is
anticipated Friday night into Saturday. A return to active
weather comes Sunday lasting into the middle of next week with
daily chances for showers and storms.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Heavy showers and thunderstorms continue through the higher
terrain of Maine as a slow moving front gradually drifts through
the area. A few showers and storms have also been generating
along the sea breeze front as it moves inland, but these have
been lighter and more progressive.
Some isolated flood concerns continue across northwestern
areas, but these will quickly dissipate after sunset tonight.
Conditions then dry out as a weak ridge builds into New England
overnight. With a moist environment and weak onshore flow, fog
is expected to develop again tonight, especially across Maine
and the coastline.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Tomorrow looks to be the driest and warmest day of the week for
most areas, along with some welcome sunshine. Temperatures warm
into the 70s and 80s tomorrow, with the coolest readings found
along the coastline where an onshore wind will continue through
the day. With this onshore flow, fog is also likely to linger
along the immediate coastline through the MidCoast of Maine much
of the day.
Some scattered pop up showers and thunderstorms are likely
during the afternoon hours inland, especially across the higher
terrain. These look to be more localized and short lived than
the last few days.
Tomorrow night looks mostly dry, but clouds will be on the
increase as the next system approaches from the southwest. Fog
is also likely to move inland from the coastline during the
evening hours and into the overnight.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Short wave ridging will bring a brief reprieve from the damp
pattern Saturday before getting kicked east by the next
incoming trough. Mostly dry conditions may linger into Saturday
night before precipitation chances increase into Sunday. The
trough then lifts to the northeast Sunday night while global
models suggest a quasi rex block (ridge over trough) will start
to form near the Great Lakes. The predictability in the
evolution of these blocking patterns is inherently low at
extended time ranges. This quasi block is modeled to slide east
towards the middle of next week and whether the forecast area
will be more influenced by the ridge portion or the trough
portion remains to be seen. The overall theme will be for
chances for showers and thunderstorms Sunday into Tuesday with
chances for precipitation decreasing through the second half of
next week along with an upward trend in temperatures.
The 12Z model suite is in relatively good agreement that much of the
forecast area will remain mostly dry during the day Saturday. There
is a good chance areas south of the mountains will see some sunshine
with clouds increasing late in the day as an upper wave slowly moves
east across SE Canada. Temperatures will rise into the low to
mid 80s across southern New Hampshire with temperatures tapering
into the mid 70s to the north and east. Steady southeast winds
will keep areas along the coast cooler in the low 70s. The upper
wave over SE Canada will bring increasing chances for showers
and possibly some thunderstorms across northwestern zones late
Saturday, although the best forcing looks to arrive later
Saturday night as instability wanes with the loss of heating.
The upper wave over SE Canada makes little progress eastward Sunday
while a second wave moves into the Ohio Valley. The proximity of
these two waves will bring higher chances for showers and possibly
some thunderstorms Sunday into Monday. All the while a narrow ridge
axis will build near James Bay possibly forming a rex block in
conjunction with the wave over the Ohio Valley. Temperatures Sunday
and Monday will run in the low 80s across southern NH to the mid 70s
across northeastern zones with cooler conditions near the coast.
Going into Tuesday global models vary in the handling of the ridge
over trough setup. Some solutions bring the ridge into northern New
England while keeping the wave back over the Great Lakes while other
solutions bring the wave over the Ohio Valley into New England for
more widespread showers and some thunderstorms. Have Generally stuck
with the NBM for PoPs on Tuesday which brings chance to likely PoPs
south to north with highs in the upper 70s to low 80s. Ensembles
then suggest that ridging will build in towards the end of next
week with gradual decline in PoPs while temperatures trend
upwards.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term...Marine fog brings IFR to LIFR conditions to Maine
and coastal terminals again tonight, with some valley fog
possible at LEB and CON later tonight. Conditions improve to VFR
at most terminals, though RKD will likely hold onto fog into
the afternoon. Marine fog likely brings restrictions to Maine
and coastal terminals again tomorrow night, but primarily VFR
conditions are expected to prevail elsewhere tomorrow night.
Long Term...Mainly VFR during the day Saturday before a return to an
active pattern with ample low level moisture Saturday night into
next week. This brings the threat of restrictions in SHRA and TSRA
mainly during the day and restrictions from low cigs and fog at
night.
&&
.MARINE...
Short Term...SCA conditions subside tonight as seas lower
through this evening. A weak high pressure center brings fair
conditions tomorrow, but areas of marine fog are likely to
continue.
Long Term...Moist southerly to southeasterly flow pattern will dominate
over the weekend into early next week. Winds and seas will remain
below SCA thresholds while there will be periods of marine fog.
&&
.HYDROLOGY...
A narrow axis of showers and storms have formed across western
Maine that have produced heavy rainfall. Locally heavy rainfall
may continue through this evening bringing isolated instances
of flooding and flash flooding with a storm motion of around
10-15 kts from southwest to northeast. Some training may also
occur, which would increase the flood threat in some areas.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ150-
152-154.
&&
NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...SchroeterHazardous weather outlook, Jun 29, 5:23 PM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 523 PM EDT Thu Jun 29 2023 MEZ007>009-012>014-033-302130- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior Cumberland Highlands- 523 PM EDT Thu Jun 29 2023 This Hazardous Weather Outlook is for south central Maine, west central Maine and western Maine. .DAY ONE...Tonight. Scattered showers and thunderstorms will be capable of producing locally heavy rainfall through this evening, which may result in isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ018>028-NHZ001>015-302130- Interior York-Central Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Northern Coos-Southern Coos-Northern Grafton- Northern Carroll-Southern Grafton-Southern Carroll-Sullivan- Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 523 PM EDT Thu Jun 29 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-302130- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 523 PM EDT Thu Jun 29 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 29, 12:52 PM EDT, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1252 PM EDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Flash Flood 2 ENE Lebanon 43.66N 72.22W
06/28/2023 Grafton NH Law Enforcement
Significant washout on Stevens Rd, culverts
overflowed and exposed, approximately 2000
ft of pavement washout.
&&
SMTSpecial weather statement, Jun 29, 3:16 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Gray ME
316 PM EDT Thu Jun 29 2023
MEZ009-292000-
Central Somerset ME-
316 PM EDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of central Somerset
County through 400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Kingfield, or 23 miles east of Eustis, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bingham, Caratunk Plantation, Pleasant Ridge Plantation, Moscow,
Concord, Highland Plantation, Mayfield, Lexington and Carrying Place.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4501 6998 4505 7006 4513 7008 4523 6989
4515 6979 4509 6976
TIME...MOT...LOC 1915Z 227DEG 5KT 4510 7003
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GCLocal storm report, Jun 29, 5:49 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
549 PM EDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Flash Flood 3 ESE Wilton 44.58N 70.16W
06/29/2023 Franklin ME Dept of Highways
DOT reports ME-156 at Soules Hill Rd is
closed due to flooding and washouts.
&&Local storm report, Jun 29, 5:59 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
559 PM EDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Flash Flood 3 SE Farmington 44.64N 70.12W
06/29/2023 Franklin ME 911 Call Center
Franklin county dispatch reports a washout
on Whittier rd.
&&The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:06 PM EDT | Dense Fog Advisory | GYX | Androscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 2 more | 12 hr |
| Jun 29, 2:02 PM EDT | Areal Flood Advisory | GYX | Somerset | 3 hr |
| Jun 29, 3:16 PM EDT | Special Weather Statement | GYX | Franklin | 44 min |
| Jun 29, 3:43 PM EDT | Flash Flood Warning | GYX | Somerset | 5 hr |
| Jun 29, 4:19 PM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 3 hr |
| Jun 29, 4:28 PM EDT | Areal Flood Advisory | GYX | Oxford | 117 min |
| Jun 29, 4:44 PM EDT | Areal Flood Advisory | GYX | Franklin, Kennebec, Oxford | 33 min |
| Jun 29, 5:17 PM EDT | Flash Flood Warning | GYX | Franklin, Oxford | 4 hr |
| Jun 29, 5:26 PM EDT | Areal Flood Advisory | GYX | Somerset | 52 min |
| Jun 29, 6:42 PM EDT | Dense Fog Advisory | GYX | Androscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 2 more | 15 hr |
| Jun 29, 6:51 PM EDT | Areal Flood Advisory | GYX | Androscoggin, Oxford | 2 hr |
Nearby
Flash Flood Warnings in Maine, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.